Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS La Crosse, WI

March 25, 2007Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 25, 2007, 5:16 PM CDT for Monroe County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2007, 5:16 PM CDT (22:16 UTC)
Expired
Mar 25, 2007, 5:45 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Monroe County, WI

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 5:16 PM CDTHAIL 0.75Melvina, WIPENNY SIZED HAIL FOR LESS THAN A MINUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 2:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 252216
SVRARX
WIC081-252245-
/O.NEW.KARX.SV.W.0006.070325T2216Z-070325T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT SUN MAR 25 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MELVINA...OR ABOUT 7 MILES SOUTH OF
  SPARTA...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEON AND ST MARYS AROUND 515 PM...
  SPARTA AND I 90 EXIT 25 AROUND 520 PM...
  THE CATARACT LOOKOUT POINT AND JACKSON PASS AROUND 525 PM...
  FORT MC COY AND COUNTY ROADS I AND I I AROUND 530 PM...
  TOMAH AND I 94 EXIT 143 AROUND 535 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4373 9072 4378 9083 4382 9091 4390 9089
      4391 9088 4415 9077 4415 9062 4416 9061
      4416 9031

$$

RIECK
2 follow-up statements
000 
WWUS53 KARX 252227
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SUN MAR 25 2007

WIC081-252245-
/O.CON.KARX.SV.W.0006.000000T0000Z-070325T2245Z/
MONROE WI-
527 PM CDT SUN MAR 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MONROE COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR JACKSON PASS...OR 8 MILES EAST OF
SPARTA...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOMAH AND I 94 EXIT 143 AROUND 535 PM...
  THE NORTH FLOWAGE AND JELLYSTONE PARK NEAR WARRENS AROUND 540 PM...
  THE REZIN LANDING STRIP AROUND 545 PM...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4373 9072 4378 9083 4382 9091 4390 9089
      4391 9088 4415 9077 4415 9062 4416 9061
      4416 9031

$$

RIECK
000 
WWUS53 KARX 252240
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT SUN MAR 25 2007

WIC081-252250-
/O.EXP.KARX.SV.W.0006.000000T0000Z-070325T2245Z/
MONROE WI-
540 PM CDT SUN MAR 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY EXPIRES AT 545
PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4373 9072 4378 9083 4382 9091 4390 9089
      4391 9088 4415 9077 4415 9062 4416 9061
      4416 9031

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:29 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 25, 2:29 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT SUN MAR 25 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST FOCUS IS ON SEVERE WEATHER THREAT THIS EVENING AND THEN
RAIN CHANCES FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA. A STATIONARY FRONT EXTENDS TO THE
SOUTH THROUGH CENTRAL MINNESOTA INTO SOUTH CENTRAL WISCONSIN...WHILE
THE TRAILING COLD FRONT EXTENDS SOUTHWARD THROUGH EASTERN SOUTH
DAKOTA AND INTO NORTHEAST KANSAS. MEANWHILE...WATER VAPOR
IMAGERY SHOWING RATHER COMPACT SHORTWAVE ROTATING INTO
WESTERN MINNESOTA. DEWPOINTS IN THE WARM SECTOR ARE IN THE UPPER 50S
TO LOWER 60S AND VERY PRONOUNCED CLEAR SLOT HAS ALLOWED STRONG
SURFACE HEATING TO OCCUR. LAPS MOST UNSTABLE CAPES ALREADY IN THE
1000 J/KG TO 1500 J/KG RANGE IN THE CLEAR SLOT. 18Z SPECIAL MPS
SOUNDING STILL SHOWS A WEAK CAP...BUT THAT SHOULD BE OVERCOME WITH
CONTINUED SURFACE HEATING.

12Z 25MAR07 MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL
PATTERN...BUT SO SHOW SOME DIFFERENCES IN HANDLING THE BOUNDARIES
AND CONVECTIVE POTENTIAL ALONG THEM...ESPECIALLY IN THE LATER
PERIODS. HAVE GENERALLY FOLLOWED A SOLUTION CLOSE TO THE NAM IN THE
SHORT TERM...THEN LEANING TOWARD THE GFS IN THE LATER PERIODS.

PARAMETERS COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT
ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. CONVECTIVE
INITIATION EXPECTED IN THE NEXT SEVERAL HOURS ACROSS OUR WESTERN
COUNTIES. 50 KNOTS OF 0-6KM SHEAR MORE THAN ADEQUATE FOR
SUPERCELLS. IN ADDITION LOW LEVEL MOISTURE AND 0-1KM STORM RELATIVE
HELICITY VALUES VERY FAVORABLE FOR THE POTENTIAL FOR TORNADOES.
SYSTEM IS RATHER PROGRESSIVE WITH THE MAIN THREAT BEING BETWEEN 3 PM
AND MIDNIGHT. CONVECTION TO EXIT EAST OF THE AREA SHORTLY AFTER
MIDNIGHT AND THUS HAVE INCLUDED MORE TIMING INTO THE GRIDS TONIGHT.

WEAK HIGH PRESSURE MOVES IN ON MONDAY WITH DRIER DEWPOINTS.
TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL THOUGH WITH READINGS
ONCE AGAIN WELL INTO THE 70S IN MANY AREAS.

MONDAY NIGHT THROUGH WEDNESDAY A LONG WAVE TROUGH WILL COME
ONSHORE ACROSS THE WEST COAST AND INTO THE ROCKIES. CYCLOGENESIS
LOOKS TO OCCURS BY TUESDAY ACROSS THE HIGH PLAINS WITH A
STRENGTHENING SURFACE BOUNDARY LIFTING NORTHWARD ACROSS THE AREA.
DETAILS STILL DIFFICULT TO DISCERN....BUT LOOKS AS THOUGH A RATHER
ACTIVE WEATHER PATTERN FROM LATER MONDAY NIGHT THROUGH WEDNESDAY
NIGHT. HAVE KEPT MID RANGE RAIN CHANCES IN THE GRIDS THROUGH THE
PERIOD. TEMPERATURES WILL CONTINUE ON THE MILD SIDE.

.LONG TERM...THURSDAY THROUGH SUNDAY

MEDIUM RANGE MODELS NOW STRUGGLING IN HANDLING THE LARGE WESTERN
TROUGH THAT WILL MOVE OUT OF THE ROCKIES EARLY IN THE PERIOD INTO
THE NORTHERN PLAINS. OPERATIONAL MODELS DISAGREE ON THE EVOLUTION
OF THE SYSTEM WITH THE 06Z GFS HAVING 2 SEPARATE VORTICITY CENTERS...
WHILE THE 00Z ECMWF WANTS TO KEEP ONE MAIN CLOSED MID LEVEL
CIRCULATION AND THUS HAS A SLOWER TREND. THESE SOLUTIONS DIFFER FROM
THEIR PREVIOUS RUNS AND EVEN THE ENSEMBLES. HAVE MAINTAINED
CONTINUITY WITH THE FORECAST GIVING THESE SPREAD OF OUTCOMES...STILL
KEEPING THE SYSTEM COMING OUT MORE IN ONCE PIECE LATER IN THE WEEK.
NONE THE LESS WITH THESE DIFFERENCES CONFIDENCE RATHER LOW...
ESPECIALLY WITH REGARDS TO THE TIMING. WILL CONTINUE TO KEEP BEST
CHANCES IN THE THURSDAY AND FRIDAY TIME PERIOD WITH DRY WEATHER
SATURDAY AND SUNDAY. TEMPERATURES TO REMAIN ON THE MILD SIDE THROUGH
MUCH OF THE PERIOD...AND THEN DROPPING BACK TO NEAR NORMALS ONCE MAIN
FRONT PASSES THROUGH LATE IN THE WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RABERDING
Hazardous weather outlook, Mar 25, 1:15 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SUN MAR 25 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
115 PM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP WEST TO EAST ACROSS MINNESOTA THIS
AFTERNOON...TRACKING ACROSS WESTERN WISCONSIN DURING THE
EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THIS FRONT. INCREASING INSTABILITY...COMBINED WITH FAVORABLE WIND
PROFILES...WILL LEAD TO A HIGH PROBABILITY FOR SEVERE WEATHER
WITH ANY OF THESE STORMS. LARGE HAIL...DAMAGING WINDS...AND EVEN
ISOLATED TORNADOES...WILL BE POSSIBLE. CURRENTLY...THE MOST FAVORABLE
TIME FOR SEVERE WEATHER LOOKS TO BE FROM 3 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA FROM MONDAY
NIGHT THROUGH FRIDAY...AS VARIOUS SURFACE BOUNDARIES AND UPPER LEVEL
DISTURBANCES LINGER OR MOVE THROUGH THE AREA. IT IS TOO EARLY TO
DISCERN IF ANY OF THIS ACTIVITY WOULD POSE A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL WAS HELD THIS AFTERNOON.

DAS/RIECK

In the hours before

Local storm report, Mar 25, 4:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT SUN MAR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 N FOUR CORNERS        44.08N 90.91W
03/25/2007  E0.50 INCH       MONROE             WI   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN DIMES REPORTD.

&&

SHEA
Local storm report, Mar 25, 4:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT SUN MAR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 N FOUR CORNERS        44.08N 90.91W
03/25/2007  E0.50 INCH       MONROE             WI   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN DIMES REPORTD.

&&

SHEA
Local storm report, Mar 25, 5:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT SUN MAR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 N CATARACT            44.14N 90.83W
03/25/2007  E0.75 INCH       MONROE             WI   TRAINED SPOTTER

            REPORTED ALONG HIGHWAY 27 ON JACKSON AND MONROE COUNTY
            LINE.

0505 PM     HAIL             1 S SHAMROCK            44.17N 90.80W
03/25/2007  E0.75 INCH       JACKSON            WI   TRAINED SPOTTER

            REPORTED ALONG HIGHWAY 27 ON COUNTY LINE.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:59 PM CDTSevere Thunderstorm WarningARXJackson, Monroe31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.